Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2023, 7:29 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2023, 7:29 PM CDT (00:29 UTC)
- Expired
- Apr 19, 2023, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1951 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.0
The text
As transmitted.
881
WUUS53 KTOP 200029
SVRTOP
KSC111-127-197-200115-
/O.NEW.KTOP.SV.W.0039.230420T0029Z-230420T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
729 PM CDT Wed Apr 19 2023
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Morris County in east central Kansas...
South central Wabaunsee County in east central Kansas...
Northern Lyon County in east central Kansas...
* Until 815 PM CDT.
* At 729 PM CDT, a severe thunderstorm was located near Dunlap,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Allen and Bushong.
This includes Kansas Turnpike between mile markers 150 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
&&
LAT...LON 3856 9648 3862 9648 3886 9620 3870 9595
3869 9595
TIME...MOT...LOC 0029Z 225DEG 21KT 3863 9638
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
264
WWUS53 KTOP 200050
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
750 PM CDT Wed Apr 19 2023
KSC127-200100-
/O.CAN.KTOP.SV.W.0039.000000T0000Z-230420T0115Z/
Morris-
750 PM CDT Wed Apr 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3867 9635 3873 9635 3886 9620 3870 9595
3869 9595 3862 9623
TIME...MOT...LOC 0050Z 225DEG 21KT 3872 9627
$$
KSC111-197-200115-
/O.CON.KTOP.SV.W.0039.000000T0000Z-230420T0115Z/
Wabaunsee-Lyon-
750 PM CDT Wed Apr 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL WABAUNSEE AND NORTHERN LYON COUNTIES...
At 750 PM CDT, a severe thunderstorm was located 5 miles north of
Bushong, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allen and Bushong.
This includes Kansas Turnpike between mile markers 150 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 9635 3873 9635 3886 9620 3870 9595
3869 9595 3862 9623
TIME...MOT...LOC 0050Z 225DEG 21KT 3872 9627
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$962
WWUS53 KTOP 200107
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT Wed Apr 19 2023
KSC111-197-200116-
/O.EXP.KTOP.SV.W.0039.000000T0000Z-230420T0115Z/
Wabaunsee-Lyon-
807 PM CDT Wed Apr 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WABAUNSEE AND
NORTHERN LYON COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3867 9635 3873 9635 3886 9620 3870 9595
3869 9595 3862 9623
TIME...MOT...LOC 0106Z 225DEG 21KT 3878 9619
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:14 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 19, 6:14 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 614 PM CDT Wed Apr 19 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 256 PM CDT Wed Apr 19 2023 Forecast Highlights: -Two rounds of strong to severe thunderstorms are likely to impact portions of the area this evening and tonight. -Elevated fire danger conditions will again be in place late this week and this weekend. -Freezing temperatures remain in the forecast this weekend. Record lows are possible. Forecast Discussion: We are anticipating two rounds of impactful weather this evening and tonight. At 19Z (2 PM CDT), a deep upper low was spinning over far eastern Montana with a shortwave trough noted on its southern periphery over the Colorado Rockies. Surface analysis shows low pressure stretched across central Kansas with a dryline extending southward into Oklahoma and Texas. Strong southerly flow has brought dew points up to around 60 degrees across eastern Kansas. Mesoanalysis shows between 1500 and 2500 J/kg of MLCAPE with a cap still in place, confirmed by a special 20Z sounding launched from Topeka. The first round of storms is expected to impact portions of northern Kansas this evening. Convective initiation could begin as early as 23Z north of I-70 with better forcing near the low. CAMs show a few supercell storms developing within an environment consisting of nearly 3000 J/kg of MLCAPE and about 30 kts of effective bulk wind shear. Wind shear will increase as a strong LLJ develops into tonight. Storms in this environment will be capable of very large hail and damaging wind gusts. There appears to be a brief window early on when a few tornadoes could occur as shear increases, before SBCIN increases too rapidly. These storms will move northeast into Nebraska late this evening. The second round of storms is then expected to develop around midnight in northern and north-central KS as the aforementioned shortwave trough moves over central Nebraska. Convective mode could be less organized and more linear, with CAMs showing more of a widespread cluster of storms moving eastward through the CWA overnight. A 65+ kt LLJ will keep low level shear parameters sufficient for large hail and damaging wind gusts. Rainfall amounts could exceed 1.0 inch in far northeast KS - the area most likely to be affected by both rounds. Strong winds ahead of and behind a cold front tonight have also prompted the need for a Wind Advisory, which has been extended and expanded. Strong winds outside of thunderstorms could gust to 50 mph, finally relaxing by tomorrow morning as winds shift to the northwest behind the boundary. Beyond today's system, elevated fire danger will return in central KS tomorrow through Saturday. That area is less likely to see significant rainfall tonight and will experience low afternoon humidities and continued breezy winds through the start of the weekend. Much cooler weather is then in store this weekend. Highs on Saturday and Sunday will range from the 50s on Saturday to around 60 degrees on Sunday. Record low temperatures are forecast Sunday morning with lows in the upper 20s to near 30 degrees. A freeze warning is looking likely at that time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 613 PM CDT Wed Apr 19 2023 TS will impact all terminals this evening and through the early morning hours of Thursday. Winds will also be the other factor to consider as winds will remain out of the south/southwest gusting to 40-45 mph through the evening. A cold front will shift winds out of the west to northwest Thursday AM and will gradually decrease through the remainder of the TAF period. As for Thunderstorms, two waves of convection will be expected... The first round that is ongoing will mainly impact KMHK and could clip KTOP and KFOE if storms continue to develop south of I-70. There will be a lull in storms between 5-9z before the next round of rain and thunderstorms move in from the west. Expect very strong winds, hail with all thunderstorms. Rain and storms move out after sunrise Thursday with skies slowly clearing. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Thursday for KSZ026-035>040-054>056- 058-059. && DISCUSSION...Teefey AVIATION...Griesemer
Hazardous weather outlook, Apr 19, 3:10 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 310 PM CDT Wed Apr 19 2023 KSZ026-035>040-054>056-058-059-202015- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 310 PM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT THURSDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A Wind Advisory is in effect from 7PM this evening until 7AM Thursday morning. South winds are forecast to gust up to 50 MPH. Severe thunderstorms are possible across the area into the overnight hours. Large hail and damaging winds will be the main hazards. Locally heavy rainfall could also occur with storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures near to just below freezing are forecast this weekend which could damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020>024-034-202015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa- 310 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible across the area late this afternoon and again tonight. Large hail and damaging winds will be the main hazards with a few tornadoes also possible this evening. Locally heavy rainfall could also occur with storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures near to just below freezing are forecast this weekend which could damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 19, 6:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 5 ENE CHAPMAN 39.00N 96.94W
04/19/2023 E2.00 INCH GEARY KS TRAINED SPOTTER
DELAYED REPORT.
&&
JPLocal storm report, Apr 19, 6:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 3 NNW JUNCTION CITY 39.07N 96.85W
04/19/2023 U1.25 INCH GEARY KS PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
JPLocal storm report, Apr 19, 7:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 1 NE GRANDVIEW PLAZA 39.05N 96.77W
04/19/2023 E1.00 INCH GEARY KS PUBLIC
QUARTER SIZE HAIL NEAR FT. RILEY.
&&
JWLocal storm report, Apr 19, 7:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 4 SSE MILFORD 39.12N 96.88W
04/19/2023 E2.00 INCH GEARY KS PUBLIC
DELAYED REPORT VIA PHOTO SOCIAL MEDIA.
&&
JPLocal storm report, Apr 19, 7:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 6 E OLSBURG 39.44N 96.51W
04/19/2023 E1.75 INCH POTTAWATOMIE KS PUBLIC
SOCIAL MEDIA PHOTO.
&&
JPLocal storm report, Apr 19, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 10 S FRANKFORT 39.56N 96.42W
04/19/2023 M1.25 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Shawnee, Wabaunsee | 43 min |
| Apr 19, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 36 min |
| Apr 19, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 33 min |
| Apr 19, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 9 min |
| Apr 19, 7:32 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 13 min |
| Apr 19, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee | 50 min |
| Apr 19, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 47 min |
| Apr 19, 7:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 44 min |
| Apr 19, 7:47 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 13 min |
| Apr 19, 8:06 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 24 min |
| Apr 19, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Lyon, Osage, Shawnee, Wabaunsee | 46 min |
| Apr 19, 8:32 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 24 min |
| Apr 19, 8:39 PM CDT | Tornado Warning | TOP | Lyon, Morris | 50 min |
| Apr 19, 9:00 PM CDT | Special Weather Statement | TOP | Pottawatomie | 45 min |
| Apr 19, 9:11 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 34 min |
| Apr 19, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 48 min |
| Apr 19, 9:25 PM CDT | Tornado Warning | TOP | Lyon, Osage | 17 min |
| Apr 19, 9:29 PM CDT | Special Weather Statement | TOP | Brown | 16 min |
| Apr 19, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 22 min |
| Apr 19, 9:49 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Apr 19, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 48 min |
| Apr 19, 10:02 PM CDT | Special Weather Statement | TOP | Shawnee | 28 min |
| Apr 19, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 27 min |
| Apr 19, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 31 min |
| Apr 19, 10:34 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 26 min |
| Apr 19, 10:42 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Apr 19, 10:48 PM CDT | Areal Flood Advisory | TOP | Pottawatomie | 3 hr |
| Apr 19, 10:59 PM CDT | Special Weather Statement | TOP | Jackson | 31 min |
| Apr 20, 12:41 AM CDT | Special Weather Statement | TOP | Clay | 19 min |
| Apr 20, 12:42 AM CDT | Special Weather Statement | TOP | Coffey, Lyon | 33 min |
| Apr 20, 12:49 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 26 min |
| Apr 20, 1:01 AM CDT | Special Weather Statement | TOP | Geary, Riley | 29 min |
| Apr 20, 1:11 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 49 min |
| Apr 20, 1:27 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 33 min |
| Apr 20, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 32 min |
| Apr 20, 1:49 AM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Nemaha | 26 min |
| Apr 20, 1:56 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 49 min |
| Apr 20, 2:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Washington | 57 min |
| Apr 20, 2:12 AM CDT | Tornado Warning | TOP | Clay | 19 min |
| Apr 20, 2:29 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Pottawatomie, Riley and 1 more | 31 min |
| Apr 20, 2:34 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Shawnee | 26 min |
| Apr 20, 2:37 AM CDT | Areal Flood Advisory | TOP | Clay, Marshall, Nemaha, Riley, Washington | 3 hr |
| Apr 20, 2:39 AM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 36 min |
| Apr 20, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 24 min |
| Apr 20, 2:55 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 21 min |
| Apr 20, 2:59 AM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 31 min |
| Apr 20, 3:01 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Marshall, Nemaha, Pottawatomie, Riley | 44 min |
| Apr 20, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 57 min |
| Apr 20, 3:45 AM CDT | Special Weather Statement | TOP | Jackson, Wabaunsee | 30 min |
| Apr 20, 4:25 AM CDT | Special Weather Statement | TOP | Jefferson, Lyon, Shawnee | 35 min |
| Apr 20, 5:18 AM CDT | Special Weather Statement | TOP | Coffey, Douglas, Franklin, Lyon, Osage | 27 min |
| Apr 20, 7:58 AM CDT | Areal Flood Advisory | TOP | Marshall | 62 min |
| Apr 20, 3:04 PM CDT | River Flood Warning | TOP | Marshall | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.